Oregon, 2009

Heavy Snow in Oregon, April 1 to 3, 2009

April 1 to 3, 2009 · NWS PDT · 1 event in 1 county or zone

A persistent moist upper level trough brought heavy snow to the Blue Mountains between April 1 and April 3. 5).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A persistent moist upper level trough brought heavy snow to the Blue Mountains between April 1 and April 3. Snowfall amounts in inches included Tollgate (18), Milkshakes SnoTel (19.9) and 2 miles east of Meacham (8.5).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 1, 9:40 AM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 1, 9:40 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1040 AM PDT WED APR 1 2009

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPDATE...WARM AIR ADVECTION ASSOCIATED WITH THE NEXT
SYSTEM CONTINUES TO MOVE INTO THE REGION. EXPECT SKIES TO BE MOSTLY
CLOUDY WITH AT LEAST MID AND HIGH CLOUDINESS TODAY. AS SUCH WILL
UPDATE SKIES TO MOSTLY CLOUDY FOR ALL ZONES. SHOULD ALSO SEE LIGHT
PRECIP SPREAD OVER MOST OF THE AREA AS WELL...WITH BEST CHANCES
ALONG AND JUST EAST OF THE CASCADE CREST THROUGH THE DAY AND OVER
THE BLUE MOUNTAINS THIS AFTERNOON. SNOW LEVELS WILL GRADUALLY RISE
THROUGH THE DAY...BUT COULD SEE AN INCH OR TWO OVER PORTIONS OF THE
CENTRAL WASHINGTON CASCADE EAST SLOPES BY 11 AM THIS MORNING BEFORE
SNOW LEVELS RISE TO NEAR 3000 FEET. OTHER UPDATES THIS MORNING WERE
TO TWEAK PRECIP WORDING AND TIMING IN SOME ZONES. 90

.LONG TERM...PREVIOUS DISCUSSION...MODELS ARE IN REASONABLY GOOD
AGREEMENT THROUGH THE EARLY PART OF THE LONG TERM PERIOD. FRIDAY
WILL SEE THE AREA UNDER A DEPARTING TROUGH WITH A CHANCE OF RAIN AND
SNOW SHOWERS IN THE MOUNTAINS AND A SLIGHT CHANCE OF RAIN SHOWERS
ELSEWHERE ALTHOUGH THE COLUMBIA BASIN WILL BE DRY. RIDGING WILL
BUILD OVER THE AREA FRIDAY NIGHT THROUGH SUNDAY. DRY AND WARMER
WEATHER IS EXPECTED WITH TEMPERATURES IN THE MID 50S TO LOWER 60S.
THE GFS AND THE ECMWF MODELS DIVERGE AT THIS POINT. THE GFS BRINGS A
TROUGH OUT OF THE GULF OF ALASKA WITH AN UPPER LOW CENTERED OFF THE
WASHINGTON COAST BY SUNDAY NIGHT. THE TROUGH GRADUALLY MOVES WEST
AND OPENS UP TO COVER MUCH OF THE WEST BY TUESDAY. THIS GIVES US A
WET AND SHOWERY PATTERN SUNDAY NIGHT THROUGH TUESDAY. THE GFS THEN
STARTS TO BUILD A RIDGE ON WEDNESDAY. THE ECMWF HAS AN UPPER LOW
ARRIVE AT THE NORTHERN CALIFORNIA COAST SUNDAY NIGHT AND SLOWLY
DRIFT SOUTH THROUGH TUESDAY THEN MOVES ASHORE WEDNESDAY AS ANOTHER
LOW MOVES OUT OF THE GULF OF ALASKA. THIS IS FAR ENOUGH SOUTH OF US
THAT WE REMAIN DRY THROUGH WEDNESDAY. GIVEN THE UNCERTAINTY...
MAINTAINED CURRENT FORECAST THAT FOLLOWED THE GFS WITH SHOWERS
SUNDAY NIGHT THROUGH WEDNESDAY.

&&

.AVIATION...18Z TAFS. CEILINGS ARE LOWERING ACROSS THE AREA AND WILL
RANGE FROM 4-8 THSD FEET AGL OVER THE TAF SITES TODAY AND TONIGHT.
THERE WILL BE PERIODS OF MVFR CONDITIONS WITH LIGHT RAIN AND SNOW.
THE BEST POTENTIAL FOR MVFR WILL BE BETWEEN 06Z-12Z.  A FEW SHOWERS
MAY ALSO RESULT IN IFR OR LIFR CONDITIONS...BUT CONFIDENCE IS NOT
HIGH ENOUGH TO INCLUDE IN THE TAFS. SUSTAINED WINDS OF 5-15 KNOTS
ARE FORECAST OVER THE NEXT 24 HOURS WITH BRIEF GUSTS TO 25KT
POSSIBLE.  JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  37  51  33 /  20  60  60  30
ALW  48  39  53  37 /  20  70  60  30
PSC  53  39  56  37 /  20  40  20  10
YKM  50  33  55  30 /  20  40  20  10
HRI  51  38  55  36 /  20  40  20  20
ELN  48  33  52  31 /  20  50  30  10
RDM  49  31  49  24 /  20  40  40  30
LGD  45  34  47  32 /  20  50  60  40
GCD  44  35  48  30 /  30  50  60  40
DLS  49  38  53  36 /  30  50  40  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH LATE
     THURSDAY NIGHT FOR ORZ050-502-503.

WA...WINTER STORM WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH LATE
     THURSDAY NIGHT FOR WAZ030.

&&

TI:GYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/83/85
Hazardous weather outlook, Apr 1, 4:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT WED APR 1 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

A WEATHER DISTURBANCE WILL MOVE INTO THE REGION THIS
AFTERNOON...BRINGING MORE RAIN AND MOUNTAIN SNOW. MODERATE TO HEAVY
SNOW WILL BE POSSIBLE IN THE BLUE MOUNTAINS AND WALLOWA COUNTY. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THESE AREAS. REFER TO NWS
PRODUCT PDXWSWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW THURSDAY
     NORTHWEST BLUE MOUNTAINS, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

MODERATE TO HEAVY SNOWFALL WILL PERSIST IN THE BLUE MOUNTAINS AND
WALLOWA COUNTY THROUGH FRIDAY MORNING. HIGH PRESSURE WILL THEN
RETURN FOR DRY CONDITIONS OVER THE WEEKEND. ANOTHER STORM SYSTEM
WILL MOVE IN ON MONDAY...BRINGING MORE UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Apr 1, 8:05 AM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
905 AM PDT WED APR 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     NON-TSTM WND GST 5 ENE WEST VALLEY       46.62N 120.51W
03/31/2009  E45.00 MPH       YAKIMA             WA   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 40 TO 45 MPH CAUSING SMALL TREE
            BRANCHES TO BREAK OFF AND BLOWING DUST REDUCING
            VISIBILITY.

1150 AM     NON-TSTM WND GST 5 NE SISTERS            44.34N 121.49W
03/31/2009  M64.00 MPH       DESCHUTES          OR   TRAINED SPOTTER

            PEAK GUST TO 64 MPH...SUBSEQUENT GUSTS 50 TO 60
            MPH...SUSTAINED AVG 38 MPH FROM WEST. ELEV 3200 FT.

1210 PM     NON-TSTM WND GST 2 SSW WARM SPRINGS      44.75N 121.30W
03/31/2009  E50.00 MPH       JEFFERSON          OR   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH...SUSTAINED 30 TO 40 MPH.
            ELEV 1650 FT.

1215 PM     NON-TSTM WND GST 3 N SISTERS             44.34N 121.54W
03/31/2009  M60.00 MPH       DESCHUTES          OR   TRAINED SPOTTER

            PEAK GUST TO 60 MPH...SUSTAINED AVG 40 TO 50 MPH. ELEV
            3200 FT.

1218 PM     HAIL             9 ENE DAYTON            46.36N 117.80W
03/31/2009  M0.25 INCH       COLUMBIA           WA   TRAINED SPOTTER

            ESPOTTER REPORTED 1/4 INCH HAIL...ESTIMATED WIND GUST TO
            35 MPH AND LIGHTNING.

1235 PM     NON-TSTM WND GST 5 NE SISTERS            44.34N 121.49W
03/31/2009  M72.00 MPH       DESCHUTES          OR   TRAINED SPOTTER

            UPDATE...PEAK WIND GUST TO 72 MPH AT 1244 PM...ALSO WIND
            GUST TO 69 MPH AT 1235 PM. SOME BLOWING DUST.

1245 PM     NON-TSTM WND DMG 2 WNW SISTERS           44.31N 121.59W
03/31/2009                   DESCHUTES          OR   TRAINED SPOTTER

            POWER LINES DOWN IN CENTRAL SISTERS.

0100 PM     NON-TSTM WND GST 4 E TUMALO              44.15N 121.25W
03/31/2009  E50.00 MPH       DESCHUTES          OR   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO AROUND 50 MPH. ELEV 3380 FT.

0103 PM     NON-TSTM WND GST PENDLETON               45.67N 118.82W
03/31/2009  M62.00 MPH       UMATILLA           OR   OFFICIAL NWS OBS

            PEAK WIND GUST 62 MPH AT EAST OREGON REGIONAL AIRPORT
            SENSOR.

0105 PM     DUST STORM       20 WNW PENDLETON        45.78N 119.20W
03/31/2009                   UMATILLA           OR   DEPT OF HIGHWAYS

            VISIBILITY REDUCED TO LESS THAN 100 FT IN BLOWING DUST ON
            INTERSTATE 84 MILEPOST 186 BETWEEN PENDLETON AND
            HERMISTON.

0115 PM     NON-TSTM WND GST HELIX                   45.85N 118.66W
03/31/2009  M60.00 MPH       UMATILLA           OR   MESONET

            MESOWEST STATION IN HELIX RECORDED WIND GUST TO 60 MPH.

0115 PM     NON-TSTM WND DMG 3 S HERMISTON           45.79N 119.28W
03/31/2009                   UMATILLA           OR   PUBLIC

            POWER POLES AND LINES DOWN ON FEEDVILLE ROAD BETWEEN
            HERMISTON AND STANFIELD.

0130 PM     NON-TSTM WND DMG 1 NE PENDLETON          45.68N 118.81W
03/31/2009                   UMATILLA           OR   PUBLIC

            GUSTS TO 73 MPH WERE OBSERVED...ALONG WITH SOME ROOF
            DAMAGE.

0145 PM     NON-TSTM WND GST 24 SSE VANTAGE          46.64N 119.73W
03/31/2009  M58.00 MPH       GRANT              WA   MESONET

            VERNITA BRIDGE SENSOR ON HANFORD REACH REPORTED PEAK WIND
            GUST 58 MPH.

0200 PM     NON-TSTM WND GST 5 WNW RUGGS             45.29N 119.78W
03/31/2009  M63.00 MPH       MORROW             OR   TRAINED SPOTTER

            RECORDED A GUST OF 63 MPH BETWEEN 2 AND 3 PM THIS
            AFTERNOON. ELEVATION 2400 FT.

0200 PM     NON-TSTM WND GST SHANIKO                 45.00N 120.75W
03/31/2009  M61.00 MPH       WASCO              OR   DEPT OF HIGHWAYS

            DEPT OF HIGHWAY SENSOR MEASURED 61 MPH GUST...SUSTAINED
            50 MPH FROM WEST

0204 PM     NON-TSTM WND GST 5 NE SISTERS            44.34N 121.49W
03/31/2009  M75.00 MPH       DESCHUTES          OR   TRAINED SPOTTER

            PEAK WIND GUST OF 75 MPH RECORDED AT 204 PM. SUSTAINED
            AVERAGE 50 MPH. SOME TREE LIMBS DOWN LOCALLY...ALSO
            BLOWING DUST ON HWY 20.

0215 PM     HAIL             1 WSW LA GRANDE         45.32N 118.10W
03/31/2009  M0.25 INCH       UNION              OR   PUBLIC

            COCORAHS OBSERVER REPORTED HAIL SHOWER FOR 30
            MINUTES...LARGEST SIZE 1/4 INCH.

0225 PM     NON-TSTM WND GST HELIX                   45.85N 118.66W
03/31/2009  M61.00 MPH       UMATILLA           OR   MESONET

            MESOWEST SENSOR IN HELIX RECORDED WIND GUST OF 61 MPH.

0245 PM     NON-TSTM WND GST 2 NNE IONE              45.52N 119.81W
03/31/2009  M56.00 MPH       MORROW             OR   TRAINED SPOTTER

            PEAK WIND GUST AT 56 MPH...SUSTAINED WIND AT 39 MPH. SOME
            BLOWING DUST. ELEV 1400 FT.

0327 PM     NON-TSTM WND GST 12 SSW PINE GROVE       44.96N 121.50W
03/31/2009  M61.00 MPH       WASCO              OR   MESONET

            HEHE BUTTE RAWS SENSOR REPORTED 60 MPH WIND GUST. ELEV
            2640 FT.

0348 PM     NON-TSTM WND GST 8 NNW CLARNO            45.03N 120.54W
03/31/2009  M65.00 MPH       WASCO              OR   MESONET

            NORTH POLE RIDGE RAWS SENSOR REPORTED SUSTAINED WEST WIND
            AT 42 MPH WITH PEAK GUST TO 65 MPH.

0400 PM     NON-TSTM WND GST 3 N SISTERS             44.34N 121.54W
03/31/2009  E70.00 MPH       DESCHUTES          OR   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 70 PLUS MPH WITH SMALL PINE
            BRANCHES BREAKING OFF BUT NO OTHER DAMAGE. TREES ARE
            BENDING ABOUT 45 DEGREES WITH THE HIGHER GUSTS.

&&

MJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Blue Mountains

When
April 1, 11:00 AM PST to April 3, 4:00 AM PST
Where
Northern Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162716.